Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 34, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 16, 2005, 2:17 PM MDT for Montrose County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2005, 2:17 PM MDT (20:17 UTC)
- Expired
- Aug 16, 2005, 3:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Montrose County, CO
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:00 PM MDT, 17 minutes earlier.
Area forecast discussion, Aug 16, 2:00 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT TUE AUG 16 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... CURRENTLY: THIS MORNING A PASSING COMMA SHAPED DISTURBANCE BROUGHT WIDESPREAD PRECIP WITH UP TO AN INCH OF RAINFALL IN THE ROAN/TAVAPUTS AND NORTH AND EAST OF DURANGO. SOME STRONG STORMS ARE POSSIBLE THIS LATE AFTERNOON AND EVENING WITH VERTICAL SPEED SHEAR...DEEP MOISTURE AND MARGINAL INSTABILITY IN PLACE AND TWO DISTURBANCES FROM THE SOUTH AND WEST PROVIDING LIFT. TONIGHT: 70KT JET STREAK PUSHING NE FROM THE FOUR CORNERS WITH AN ASSOCIATED VORT MAX PASSING ACROSS NW COLORADO. THE SOUTHERN ZONES WILL LOSE MUCH CONVECTIVE POTENTIAL AFTER SUNSET BUT THE NORTH COULD REMAIN ACTIVE THROUGH THE NIGHT. THIS EVENING...HAIL AND STRONG OUTFLOW WINDS THREATEN SEVERE WEATHER. AND WITH PRECIP WATER AT 180% OF NORMAL...FLASH FLOODING IS A THREAT. WEDNESDAY: NORTHERN SHOWERS AND ISOLATED STORMS SHOULD END SOON AFTER SUNRISE WITH SUBSIDENCE STRENGTHENING THROUGH THE AFTERNOON... AND SOME DRYING ACROSS THE SOUTH. WEDNESDAY NIGHT: WEAK RIDGING WILL LIMIT CONVECTION MAINLY NORTH OF THE JET STREAK STRETCHED SW-NE ACROSS THE FORECAST AREA. THURSDAY: A STRONG OPEN WAVE IS WORKING THRU THE NORTHERN ROCKIES PROVIDING SOME FORCING ACROSS THE NORTHERN MOST ZONES. SOME DISAGREEMENT ABOUT HOW MUCH SUBTROPICAL MOISTURE GETS PULLED INTO THE FOUR-CORNERS REGION. WE WENT CLOSER TO THE WETTER NAM AND ADDED A MENTION OF STORMS TO THE SOUTHERN MTNS AND FOUR-CORNER VALLEYS. RAMEY .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...MEDIUM RANGE MODELS STILL HAVING DIFFICULTLY WITH HEMISPHERIC PATTERN AS RUN TO RUN AND MODEL TO MODEL CONSISTENCY CONTINUE TO SUFFER. BUT GENERAL PATTERN APPEARS AS FOLLOWS: A TROF WILL BE SPLIT OVER THE WEST THURSDAY NIGHT WITH THE MAIN ENERGY TO OUR NORTH. THE WEAKER SOUTHERN BRANCH WILL BE OVER THE GRT BASIN. AN INCREASE IN DYNAMICS DUE TO THE PROXIMITY OF THE TROF AND MODERATE MSTR WILL KEEP A FEW SHOWERS OR TSTMS GOING AFTER MIDNIGHT. HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION FRIDAY WITH A DECREASE IN FORCING AND MSTR...HOWEVER RESIDUAL LOW LEVEL MSTR WILL BE ADEQUATE TO SPARK ISOLATED MTN SHOWERS. HIGH PRESSURE AMPLIFIES OVER THE GRT BASIN SATURDAY AND SUNDAY. THIS WILL BRING DRIER AIR THE THE AREA LIMITING CONVECTION MAINLY TO THE SOUTHERN MTNS WHERE MOISTURE POOL WILL BE A LITTLE DEEPER. BY MONDAY/TUESDAY A WEEK TROF FORMS TO OUR WEST PROVIDING A SOUTHWESTERLY FLOW ALOFT WITH A GENERAL INCREASE IN DYNAMICS AND MOISTURE. .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JOE/MC
Hazardous weather outlook, Aug 16, 6:01 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 601 AM MDT TUE AUG 16 2005 COZ001>014-017>023-UTZ022>025-027>029-171200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 601 AM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. STRONG GUSTY WINDS... SMALL HAIL...AND LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS. RUNOFF FROM HEAVY RAIN MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...AND A CHANCE OF MOUNTAIN THUNDERSTORMS SATURDAY THROUGH MONDAY. LOCALLY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL MAY ACCOMPANY THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER...INCLUDING RAINFALL AMOUNTS AND ANY FLOODING. TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:51 PM MDT | Severe Thunderstorm Warning | GJT | Delta | 39 min |
| Aug 16, 5:32 AM MDT | Flash Flood Warning | GJT | Grand | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.